Georgia, 2004

Damaging Winds in Georgia, June 23, 2004

June 23, 2004 · NWS FFC · 11 events in 10 counties and zones

11 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 23, 2:00 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 23, 2:00 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT WED JUN 23 2004

.SHORT TERM...BOTH ETA AND GFS PAINT THE SAME GENERAL PICTURE
THROUGH THE SHORT TERM...ALTHOUGH GFS BEGINS TO HAVE CONVECTIVE
FEEDBACK PROBLEMS AFTER 24 HOURS. SHORT WAVE GIVING ADDED LIFT FOR
THUNDERSTORMS ACROSS ALABAMA...AND THESE SHOULD MOVE THROUGH THE
AREA THIS EVENING. A 30KT 850MB JET MAX MOVES OVER THE AREA EARLY
THIS EVENING...SO COULD HAVE SOME GUSTY WINDS WITH STRONGER STORMS.
HOWEVER STILL THINK BIGGEST PROBLEM WILL BE LOCALIZED HEAVY RAIN.
THURSDAY DYNAMICS WEAKEN...BUT MOISTURE REMAINS HIGH SO MORE
DIURNALLY DRIVEN THUNDERSTORMS. BY THURSDAY NIGHT ETA HAS A STRONGER
SHORT WAVE MOVING THROUGH THE NORTH OVERNIGHT. THIS FEATURE IS ALSO
SEEN IN THE GFS...BUT DISPLACED FURTHER SOUTH. THE ETA SEEMS MORE
REALISTIC AS GFS HAS STRONG LOCALIZED VORT MAXES INDICATIVE OF
CONVECTIVE FEEDBACK. THE REMNANTS OF THE COLD FRONT JUST TO OUR
NORTH SHOULD SINK SOUTHWARD INTO THE FORECAST AREA FRIDAY...WITH THE
POTENTIAL FOR MORE STRONG THUNDERSTORMS.

.LONG TERM...BOTH ETA AND GFS NOW SHOW SOME MID LEVEL DRYING
SATURDAY OVER THE NORTH BEHIND FRIDAYS VIGOROUS SHORT WAVE. WILL
LOWER POPS OVER THE NORTH...BUT NOT ELIMINATE COMPLETELY. WE STAY IN
BROAD MOIST SOUTHWEST FLOW THROUGH THE EXTENDED PERIOD WITH THE WEAK
FRONT NEARLY STATIONARY SOMEWHERE ACROSS THE FORECAST AREA. THIS
SHOULD LEAD TO ABOVE NORMAL CHANCES FOR THUNDERSTORMS THROUGH THE
PERIOD. CONSEQUENTLY QUITE A BIT OF CLOUDINESS WHICH WILL HOLD
DOWN TEMPERATURES A LITTLE.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     68 84 69 83 / 60 50 30 60
ATHENS      68 85 68 85 / 60 50 30 60
GAINESVILLE 66 81 68 80 / 60 50 40 60
ROME        66 85 68 83 / 60 40 50 60
COLUMBUS    70 88 71 87 / 50 50 30 60
MACON       70 87 71 87 / 50 50 30 60
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

26
Hazardous weather outlook, Jun 23, 9:30 AM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1030 AM EDT WED JUN 23 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-232000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1030 AM EDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...

.SYNOPSIS...
A FRONTAL BOUNDARY FROM THE WESTERN GULF COAST TO THE TENNESSEE
VALLEY WILL SAG SOUTH INTO GEORGIA THROUGH THURSDAY.  ABUNDANT
MOISTURE WILL CONTINUE TO SPREAD NORTHEAST ALONG THE FRONT FROM THE
GULF OF MEXICO INTO NORTH AND CENTRAL GEORGIA.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
CLOUD-TO-GROUND LIGHTNING...IN ADDITION TO LOCALLY HEAVY RAINFALL.

.DISCUSSION...
MOISTURE AND INSTABILITY REMAIN ACROSS THE REGION WITH CAPES
EXPECTED TO RANGE BETWEEN 1000 AND 1500 THIS AFTERNOON AND LIFTED
INDICES OF -2 TO -3. HOWEVER...WIND PROFILES REMAIN WEAK AND MID TO
UPPER LEVEL TEMPERATURES REMAIN WARM...THUS IT IS NOT LIKELY
THUNDERSTORMS WILL REACH SEVERE WIND OR HAIL CRITERIA.  WITH
PRECIPITABLE WATER VALUES NEAR 2 INCHES...BRIEF HEAVY DOWNPOURS WILL
AGAIN BE POSSIBLE THIS AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

JCD

In the hours before

Special weather statement, Jun 23, 2:19 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
319 PM EDT WED JUN 23 2004

GAZ091-231945-
319 PM EDT WED JUN 23 2004

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING AND HEAVY RAIN
IN MARION COUNTY UNTIL 345 PM EDT...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRANTLEY...MOVING EAST AT 20 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY
345 PM EDT.
Special weather statement, Jun 23, 3:11 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
411 PM EDT WED JUN 23 2004

GAZ042-052-232045-
411 PM EDT WED JUN 23 2004

...SIGNIFICANT WEATHER ALERT FOR 35 TO 45 MPH WINDS IN HEARD AND
CARROLL COUNTIES UNTIL 445 PM EDT...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EPHESUS...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS OF 35 TO 45 MPH IS LIKELY WITH THIS STORM. FREQUENT
LIGHTNING AND BRIEF HEAVY RAIN IS ALSO POSSIBLE. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 445 PM EDT.
Special weather statement, Jun 23, 3:28 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
428 PM EDT WED JUN 23 2004

GAZ093-232100-
428 PM EDT WED JUN 23 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND GUSTY WINDS
IN MACON COUNTY UNTIL 500 PM EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF MONTEZUMA...MOVING EAST AT
35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF 35 MPH IS
POSSIBLE WITH THIS STORM. THE THREAT FROM THIS STORM IS EXPECTED TO
DIMINISH BY 500 PM EDT.
Special weather statement, Jun 23, 4:01 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
501 PM EDT WED JUN 23 2004

GAZ095-232130-
501 PM EDT WED JUN 23 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND GUSTY WINDS
IN HOUSTON COUNTY UNTIL 530 PM EDT...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HENDERSON...MOVING NORTHEAST AT 35 MPH.

FREQUENT LIGHTNING AND WIND GUST OF 35 MPH ARE LIKELY WITH THIS
STORM. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 530 PM
EDT.

The radar

The Atlanta radar (KFFC), 65 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cobb

When
June 23, 4:20 PM EST
Where
Cobb County, Marietta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.950, -84.550

The Charleston National Weather Service Forecast Office relayed a report of several trees down in Marietta.

Thunderstorm Wind, Cherokee

When
June 23, 4:20 PM EST to 4:40 PM EST
Where
Cherokee County, Payne
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.117, -84.650

The Cherokee County Emergency Manager reported that a number of trees and large limbs were blown down across the southern portion of the county from the southwest corner near Acworth and the border with Cobb county to the east border just west of Birmingham in Fulton county. In addition, the public reported that a large corn field was flattened by the strong winds in the southwest corner of Cherokee county, near Payne.

Thunderstorm Wind, Fulton

When
June 23, 4:30 PM EST to 4:40 PM EST
Where
Fulton County, Atlanta
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.767, -84.400

The Fulton County Emergency Manager and the public both reported that a number of trees were blown down in at least a half-a-dozen different locations in and near Atlanta and in the northern part of the county in Alpharetta.

Thunderstorm Wind, Forsyth

When
June 23, 4:50 PM EST
Where
Forsyth County, 6 mi SW of Cumming
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
34.133, -84.217

The public reported that several trees and some large limbs were blown down.

Thunderstorm Wind, Upson

When
June 23, 5:00 PM EST to 5:15 PM EST
Where
Upson County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
EMERGENCY MANAGER
Coordinates
32.850, -84.333

The Upson County Emergency Manager reported that a number of trees had been blown down in various areas throughout the county. A number of power lines had also been brought down by the fallen trees. Structural damage was reported to the roofs of several homes and some businesses and one vehicle was damaged. Several thousand people in the county were left without power for a few hours following the storm.

Thunderstorm Wind, Gwinnett

When
June 23, 5:00 PM EST
Where
Gwinnett County, Lawrenceville
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
33.950, -83.983

The public reported that a large tree was blown down at a residence onto a wooden fence. The fence was destroyed as a result.

Thunderstorm Wind, Gwinnett

When
June 23, 5:20 PM EST
Where
Gwinnett County, Dacula
Measured
39 kt (45 mph) estimated gust
Property damage
$250
Reported by
GENERAL PUBLIC
Coordinates
33.983, -83.900

The SkyWarn Coordinator for Gwinnett County reported that one tree was blown down.

Thunderstorm Wind, Monroe

When
June 23, 6:00 PM EST
Where
Monroe County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.033, -83.900

The Monroe County Sheriff's Department reported that a number of trees had been blown down around the county. The southern part of the county was the most affected.

Thunderstorm Wind, Bibb

When
June 23, 6:10 PM EST
Where
Bibb County, 3 mi NW of Macon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.850, -83.683

The Bibb County 911 center reported that several trees were blown down on the north side of the city.

Thunderstorm Wind, Jones

When
June 23, 6:15 PM EST
Where
Jones County, 1 mi SE of Greenberry Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
32.933, -83.433

The Jones County 911 center reported that several trees were blown down.

Thunderstorm Wind, Clarke

When
June 23, 6:55 PM EST
Where
Clarke County, 2 mi SW of Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
33.933, -83.400

A trained spotter and University of Georgia Student reported that a large oak tree was uprooted onto a home just southwest of the University of Georgia Campus on Springdale Street. The home did sustain some damage. In addition, at least one other large limb (greater than 6 inches in diameter) was blown off another tree in the nearby vicinity

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410326, 5410329, 5410325, 5410327, 5410319, 5410324, 5410328, 5410322, 5410320, 5410321, 5410323.